Virginia, 2003

Flooding in Virginia, February 15 to 16, 2003

February 15 to 16, 2003 · NWS RNK · 2 events in 2 counties and zones

Rain caused small stream and urban flooding across Tazewell and Smyth counties. One home was evacuated in the town of Tazewell.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Rain caused small stream and urban flooding across Tazewell and Smyth counties. One home was evacuated in the town of Tazewell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 15, 3:30 PM EST, 5 hours 30 minutes earlier.

Area forecast discussion, Feb 15, 3:30 PM EST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
330 PM EST SAT FEB 15 2003

SHORT TERM...
VERY COMPLICATED SYSTEM FOR THE REST OF THE WEEKEND AND INTO
MONDAY.  MODELS IN VERY GOOD AGREEMENT IN HANDLING OF UPPER AIR AND
SURFACE FEATURES...AS WELL AS THERMAL PROFILE.  DEEP COLD AIR NOT
FAR TO THE NORTH...BUT WILL BE FOUGHT OFF BY STRONG WAA ON 40KT
SOUTHEAST WINDS JUST OFF THE SURFACE.  EXPECTING SHALLOW COLD AIR TO
QUICKLY FILTER SOUTH UNDER THE WARM AIR AS ARCTIC HIGH RIDGES
STRONGLY DOWN THE COAST TONIGHT WITH PRECIP CHANGING TO MAINLY SLEET
AND SOME FREEZING RAIN.  LATE AT NIGHT SOME SNOW WILL MIX IN THE
NORTH.  SCENARIO CONTINUES THROUGH SUNDAY NIGHT WITH SIGNIFICANT
ACCUMULATIONS OF SLEET.  AGAIN SOME SNOW WILL AID IN ACCUMULATIONS
ACROSS THE FAR NORTH AND PERHAPS EVEN THE NRV.  ACROSS SOUTHSIDE VA
AND NW NC FREEZING RAIN WILL POSE MORE OF PROBLEM WITH SHALLOWER
COLD AIR.  ICE ACCRETIONS ARE EXPECTED TO BE LIGHT IN THE NORTH BUT
COULD EXCEED A QUARTER OF AN INCH IN THE SOUTH.

SUNDAY NIGHT AND MONDAY VERY STRONG UVVS PASS OVER THE CWA AS UPPER
TROUGH PIVOTS NORTHEASTWARD.  DURING THIS PERIOD SNOW MAY BECOME
PREVELENT FOR SEVERAL HOURS IN THE NRV EAST TO LYNCHBURG SUNDAY NIGHT
AND EARLY MONDAY.
SPN

EXTENDED...
PARENT UPPER COLD POOL AND ASSOCD DEEP RH WILL BE SLOW TO DEPART
UNTIL MORE ZONAL UPPER FLOW DEVELOPS TUE/WED. THUS PLAN TO KEEP
CLOUDS LINGERING MON NIGHT WITH A FEW RESIDUAL FLURRIES/-SHSN LIKELY
UPSLOPE REGIONS OVERNIGHT. GUIDANCE FINALLY SHOWS LOW LEVEL MOISTURE
EXITING FROM SW TO NE TUE ASSOCD WITH BUILDING HEIGHTS AND SURFACE
RIDGE BUILDING IN. STILL EVEN WITH MORE SUN...WILL CUT HIGHS ON TUE
WELL BELOW GUIDANCE GIVEN SLEET PACK ON THE GROUND. SHOULD FINALLY
SEE SOME DECENT TEMP MODERATION WED/THU GIVEN ONSET OF BETTER SW
FLOW ALOFT AHEAD OF NEXT APCHG SURFACE FRONT ON THU...OTRW PRTLY
SUNNY/MILDER WED...THEN A CHC OF SHRA WEST WITH FRONT THU. SITUATION
BECOMES A BIT MORE COMPLICATED BY WEEKS END AS FRONT LOOKS TO FOLD
THRU THE CWA BY FRI BEFORE NEXT SRN STREAM WAVE APCHS FROM THE TN
VALLEY FRI NGT/SAT. PER HPC...WILL FOLLOW CLOSER TO ECMWF RUN AND
EXTEND RAIN CHCS OVER THE AREA INTO SAT. MAY EVEN THROW IN SOME -SN
MIX N AND E GIVEN PROGGED SFC LOW TRACK BUT IFFY SINCE MOST MOS
QUITE WARM AT THIS POINT.
JH

.RNK...
NC...WINTER STORM WARNING FOR TONIGHT THROUGH SUNDAY NIGHT FOR ZONES
NCZ001>006...NCZ018>020.

VA...WINTER STORM WARNING FOR TONIGHT THROUGH SUNDAY NIGHT FOR ZONES
VAZ007...VAZ009>020...VAZ022>024...VAZ032>035...VAZ043>047...
VAZ058>059.

WV...WINTER STORM WARNING FOR TONIGHT THROUGH SUNDAY NIGHT FOR ZONES
WVZ042>045.
Hazardous weather outlook, Feb 15, 2:22 PM EST, 6 hours 38 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-161100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
222 PM EST SAT FEB 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TONIGHT

RAIN WILL CHANGE TO A WINTRY MIX OF SLEET AND FREEZING RAIN
OVERNIGHT. SOME SIGNIFICANT ACCUMULATIONS OF SLEET AND ICE ARE
LIKELY ESPECIALLY LATE TONIGHT WHEN TEMPERATURES ARE EXPECTED TO
FALL BELOW FREEZING. PLEASE REFER TO THE WBCWSWRNK PRODUCT FOR
ADDITIONAL DETAILS REGARDING THIS DEVELOPING WINTER STORM.

.DAYS TWO THROUGH SEVEN...

SLEET...POSSIBLY MIXED WITH SNOW WILL CONTINUE SUNDAY AND SUNDAY
NIGHT.  AS A RESULT...THERE IS THE POTENTIAL FOR UP TO ONE FOOT
OF SLEET AND SNOW IN THE HIGHLANDS AND SOUTHERN SHENANDOAH VALLEY OF
VIRGINIA...AND IN THE GREENBRIER VALLEY OF WEST VIRGINIA.  SLEET
TOTALS OF 4 TO 8 INCHES ARE POSSIBLE IN THE NEW RIVER AND ROANOKE
VALLEYS (INCLUDING LYNCHBURG)...WITH 3 TO 6 INCHES OF SLEET FOR
COUNTIES ALONG THE VIRGINIA-NORTH CAROLINA BORDER.

BEYOND MONDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TO OBTAIN SNOWFALL AND ICE
REPORTS.

In the hours before

Special weather statement, Feb 15, 5:46 PM EST, 3 hours 14 minutes before
VAZ011-014-017>020-022>024-032>035-043>047-058-059-WVZ043>045-160045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
546 PM EST SAT FEB 15 2003

...RAIN CHANGING TO FREEZING RAIN...

TEMPERATURES ARE FALLING BELOW FREEZING LATE THIS AFTERNOON...AS
COLD AIR SURGES IN FROM THE NORTH. FREEZING RAIN CAN BE EXPECTED FROM
THE NEW RIVER VALLEY...AND VIRGINIA FOOTHILLS...NORTH INTO THE
GREENBRIER VALLEY...SOUTHERN SHENANDOAH AND ROANOKE VALLEYS...AS
WELL AS LOCATIONS EAST OF THE MOUNTAINS...SUCH AS LYNCHBURG AND
APPOMATTOX.  THE AREA OF FREEZING RAIN WILL ADVANCE SOUTH TO
DANVILLE AS THE EVENING WEARS ON.

YOU CAN EXPECT ICE TO ACCUMULATE ON ELEVATED SURFACES SUCH AS
METAL OBJECTS...TREES...AND POWER LINES. ALSO...A FEW BRIDGES AND
OVERPASSES WILL BECOME SLICK. AS THE EVENING PROGRESSES...MOST
ROADS WILL BE SLIPPERY. LATE IN THE EVENING...EXPECT THE FREEZING
RAIN TO SWITCH TO SLEET.

PLEASE USE CAUTION WHILE TRAVELING THIS EVENING. ROADS WILL BECOME
VERY SLICK AFTER DUSK. REMEMBER...A WINTER STORM WARNING IS IN
EFFECT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
UPDATES.

WHP/MG
Special weather statement, Feb 15, 7:53 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
753 PM EST SAT FEB 15 2003

VAZ011-014-017>020-022>024-034-035-045>047-WVZ044-045-160530-
ALLEGHANY VA-AMHERST-APPOMATTOX-BATH-BEDFORD-BOTETOURT-BUCKINGHAM-
CAMPBELL-CRAIG-FLOYD-GILES-GREENBRIER-MONROE-MONTGOMERY-ROANOKE-
ROCKBRIDGE-
INCLUDING THE CITIES OF...APPOMATTOX...BEDFORD...BLACKSBURG...
CLIFTON FORGE...LEWISBURG...LEXINGTON...LYNCHBURG...PEARISBURG...
SALEM
753 PM EST SAT FEB 15 2003

...FREEZING RAIN CHANGING TO SLEET...

SPOTTER REPORTS INDICATE THAT THE FREEZING RAIN REPORTED EARLIER
OVER THE AREA IS NOW CHANGING TO SLEET.  SLEET WILL CONTINUE TO BE
THE PREDOMINANT TYPE OF PRECIPITATION FOR THE REMAINDER OF THE
NIGHT.  AS GROUND SURFACES COOL FROM THE ACCUMULATING SLEET...
DRIVING WILL BECOME DIFFICULT...IF NOT DANGEROUS.  IF TRAVEL IS NOT
NECESSARY IT SHOULD BE AVOIDED.  ANY POCKETS OF FREEZING RAIN WHICH
REMAIN WILL CHANGE OVER TO SLEET BY 10 PM EST.

PLEASE USE CAUTION WHILE TRAVELING THIS EVENING. ROADS WILL BECOME
VERY SLICK. REMEMBER...A WINTER STORM WARNING IS IN EFFECT THROUGH
SUNDAY NIGHT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
UPDATES.

VAZ010-012-013-015-016-032-033-043-044-058-059-WVZ042-043-160530-
BLAND-CARROLL-CHARLOTTE-FRANKLIN-GRAYSON-HALIFAX-HENRY-MERCER-
PATRICK-PITTSYLVANIA-PULASKI-SUMMERS-WYTHE-
INCLUDING THE CITIES OF...BLUEFIELD...DANVILLE...GALAX...
MARTINSVILLE...RADFORD...SOUTH BOSTON...WYTHEVILLE
753 PM EST SAT FEB 15 2003

...RAIN CHANGING TO FREEZING RAIN...
TEMPERATURES HAVE FALLEN BELOW FREEZING AT MOST LOCATIONS...AS COLDER
AIR PUSHES IN FROM THE NORTH.  RAIN WILL CHANGE OVER TO FREEZING RAIN
AND GLAZE ELEVATED SURFACES...SUCH AS AUTOMOBILES...POWER LINES AND
TREES.  ROADS SHOULD REMAIN WET FOR AN HOUR OR TWO AFTER FREEZING
RAIN BEGINS...BUT OVERPASSES AND BRIDGES MAY BECOME ICE COVERED
SOONER. THE FREEZING RAIN WILL CHANGE OVER TO SLEET TOWARD
MIDNIGHT...AND REMAIN THE PREDOMINANT PRECIPITATION TYPE FOR THE
REMAINDER OF THE OVERNIGHT.

A WINTER STORM WARNING REMAINS IN EFFECT FOR THE AREA THROUGH SUNDAY
NIGHT.

NCZ001>006-018>020-VAZ007-009-160530-
ALLEGHANY NC-ASHE-CASWELL-ROCKINGHAM-SMYTH-STOKES-SURRY-TAZEWELL-
WATAUGA-WILKES-YADKIN-
INCLUDING THE CITIES OF...BOONE...DOBSON...EDEN...SPARTA...
TAZEWELL...WILKESBORO
753 PM EST SAT FEB 15 2003

...FREEZING RAIN POISED ON THE DOORSTEP...
FREEZING RAIN HAS ADVANCED SOUTH TO THE VIRGINIA / NORTH CAROLINA
BORDER AS OF 7:30 PM EST.  EXPECT THE FREEZING RAIN TO CONTINUE
ADVANCING SOUTH...MOVING INTO THE NORTHERN TIER COUNTIES OF NORTH
CAROLINA BETWEEN 8:00 PM AND MIDNIGHT.  AFTER A 3 TO 4 HOUR PERIOD
OF FREEZING RAIN...A CHANGEOVER TO SLEET SHOULD OCCUR.  SLEET WILL
CONTINUE WELL INTO SUNDAY.   ICE ACCUMULATIONS OF A QUARTER INCH ARE
POSSIBLE BEFORE THE CHANGEOVER TO SLEET OCCURS.  TRAVEL WILL BECOME
DANGEROUS LATER TONIGHT...AND SHOULD BE AVOIDED IF POSSIBLE.

A WINTER STORM WARNING REMAINS IN EFFECT THROUGH SUNDAY NIGHT.

MG/WHP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Tazewell

When
February 15, 9:00 PM EST to February 16, 5:00 AM EST
Where
Tazewell forecast zone
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
37.125, -81.561 (the zone’s center; the record gives no point)

Flood, Smyth

When
February 15, 11:00 PM EST to February 16, 6:00 AM EST
Where
Smyth forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.844, -81.537 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5343305, 5343306.